Alert archive / Georgia / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 201, NWS Atlanta, GA

May 20, 20254 counties in Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at May 20, 2025, 9:30 PM EDT for 4 counties in Georgia. It was in force for 45 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 20, 2025, 9:30 PM EDT (01:30 UTC)
Expired
May 20, 2025, 10:15 PM EDT
In force
45 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Catoosa County, GA, Dade County, GA, Walker County, GA, Whitfield County, GA

The radar

The Northeast Alabama radar (KHTX), 82 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 9:38 PM EDTHAIL 0.53 W Cooper Heights, GAReport from mPING: Half-inch (0.50 in.).
May 20, 9:54 PM EDTTSTM WND DMG1 Nw Wood Station, GAThe Emergency Manager relayed a report of a tree down in the road at W Nickajack Road. Estimated location.
May 20, 10:00 PM EDTTSTM WND DMG2 Wsw Wood Station, GAThe Emergency Manager relayed a report of a tree in a roadway in the 400 block of Wood Yates Road.
May 20, 10:05 PM EDTTSTM WND DMG2 Ene Noble, GAReport of a downed tree from local EM along Wood Station Rd.
May 20, 10:06 PM EDTTSTM WND DMG1 Nnw Wood Station, GAThe Emergency Manager relayed a report of a tree in the road on Kenny Lane.
May 20, 10:15 PM EDTTSTM WND DMG2 Wnw Villanow, GATree down near the intersection of Hwy 136 and South Dicks Creek Rd.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 3:36 PM EDTTornado WatchSPC8 hr
May 20, 7:27 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 1.5 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2025-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 735 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2025-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
735 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1407 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.3
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted.

177 
WUUS52 KFFC 210130
SVRFFC
GAC047-083-295-313-210215-
/O.NEW.KFFC.SV.W.0201.250521T0130Z-250521T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
930 PM EDT Tue May 20 2025

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Southwestern Catoosa County in northwestern Georgia...
  Southwestern Whitfield County in northwestern Georgia...
  Walker County in northwestern Georgia...
  Southwestern Dade County in northwestern Georgia...

* Until 1015 PM EDT.

* At 930 PM EDT, a severe thunderstorm was located over Rising Fawn,
  or 7 miles south of Trenton, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Lafayette, La Fayette, Naomi, Rising Fawn, Suttles Mill, Noble,
  Wood Station, Mill Creek, Linwood, Beaumont, Villanow, Cloudland
  Canyon State Park, Cooper Heights, and Rock Spring.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

A Tornado Watch remains in effect until 200 AM EDT for northwestern
Georgia.

&&

LAT...LON 3488 8508 3471 8501 3458 8511 3459 8514
      3466 8554 3483 8558
TIME...MOT...LOC 0130Z 271DEG 21KT 3476 8554 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
2 follow-up statements
256 
WWUS52 KFFC 210152
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
952 PM EDT Tue May 20 2025

GAC083-210201-
/O.CAN.KFFC.SV.W.0201.000000T0000Z-250521T0215Z/
Dade GA-
952 PM EDT Tue May 20 2025

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN DADE COUNTY IS
CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 200 AM EDT for northwestern
Georgia.

&&

LAT...LON 3488 8508 3471 8501 3458 8511 3459 8514
      3464 8545 3484 8543
TIME...MOT...LOC 0151Z 271DEG 21KT 3476 8539 

$$

GAC047-295-313-210215-
/O.CON.KFFC.SV.W.0201.000000T0000Z-250521T0215Z/
Catoosa GA-Whitfield GA-Walker GA-
952 PM EDT Tue May 20 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT
FOR SOUTHWESTERN CATOOSA...SOUTHWESTERN WHITFIELD AND WALKER
COUNTIES...

At 951 PM EDT, a severe thunderstorm was located near Cooper Heights,
or 7 miles northwest of Lafayette, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Lafayette, La Fayette, Naomi, Mill Creek, Linwood, Beaumont, Suttles
Mill, Noble, Villanow, Wood Station, Cooper Heights, and Rock Spring.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 200 AM EDT for northwestern
Georgia.

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3488 8508 3471 8501 3458 8511 3459 8514
      3464 8545 3484 8543
TIME...MOT...LOC 0151Z 271DEG 21KT 3476 8539 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
476 
WWUS52 KFFC 210207
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
1007 PM EDT Tue May 20 2025

GAC047-295-313-210216-
/O.EXP.KFFC.SV.W.0201.000000T0000Z-250521T0215Z/
Catoosa GA-Whitfield GA-Walker GA-
1007 PM EDT Tue May 20 2025

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CATOOSA...
SOUTHWESTERN WHITFIELD AND WALKER COUNTIES WILL EXPIRE AT 1015 PM
EDT...

The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 200 AM EDT for northwestern
Georgia.

Remember, a Tornado Warning still remains in effect for Walker, 
Whitfield, and southern Catoosa counties.

&&

LAT...LON 3488 8508 3471 8501 3458 8511 3459 8514
      3464 8545 3484 8543
TIME...MOT...LOC 0206Z 271DEG 21KT 3476 8528 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 7:39 PM EDT, 1 hour 51 minutes earlier.

Area forecast discussion, May 20, 7:39 PM EDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
739 PM EDT Tue May 20 2025

...New 00Z Aviation Discussion...

.SHORT TERM...
(This afternoon through Wednesday)
Issued at 156 PM EDT Tue May 20 2025

Key Messages:

 - Severe thunderstorms are expected in northwest Georgia between
   7 PM this evening and 2 AM Wednesday.

 - Damaging winds of 50 to 70 mph are the main threat, but an
   isolated tornado or burst of large hail are also possible.

 - Storm intensity should decrease as storms move into central
   Georgia after 2 AM, though and isolated severe threat will
   remain.

Severe Weather Potential Along & North of Interstate 85:

A cold front and an upper level shortwave will provide the necessary
lift for thunderstorms in northern Georgia this evening and tonight.
Instability for the storms to work with should decrease as they
advance eastward out of Alabama, but the 1000-2000 J/kg of MUCAPE
indicated by the 12Z HREF should be more than sufficient to maintain
convective intensity north of Interstate 85. Shear does't look like
and issue, with mean 0-6 km shear values in the CAM guidance
hovering between 40 and 50 kts. Forecast soundings continue to prog
sufficient low level hodograph curvature to support a risk for
tornadoes, with that risk increasing as you move northward from
Interstate 85. The primary challenge in the forecast is determining
the storm mode for northwest Georgia. Most of the guidance suggests
a broken line of thunderstorms, but there is some potential for
isolated supercells either ahead of or within this line. If
supercells occur then the tornado threat may become a more
significant concern. For now damaging wind gusts in the 50 to 70 mph
range remain the primary expected hazard for northwest Georgia.
Isolated large hail will also be possible, especially closer to the
AL/GA border. The expected storm timing remains relatively
unchanged. We expect storms to be on the doorstep of Dade County by
around 7 PM, with the severe risk peaking between 7 PM and 2 AM.
Please note that SPC has maintained and slightly expanded the
Enhanced Risk (Level 3 of 5) for severe weather with the latest
update. It now includes a portion of the Atlanta Metro.

Severe Weather Potential South of Interstate 85:

The shortwave helping to drive mid and upper level support for
thunderstorm activity will move towards the northeast early
Wednesday morning. As this occurs thunderstorm activity should
become increasing driven by cold front/cold pool interactions. This
combination may encourage storms to alight in a more east-west
direction. Leading to a less favorable alignment with the vertical
shear profile and decreasing the overall potential for damaging
winds. While instability will be favorable for continued storms
after 2 AM, it will decrease as convection moves into central
Georgia. This is evident in the CAMs, which continue to favor the
most widespread overnight thunderstorm activity along the AL/GA
border where instability is the highest. Given these considerations
the primary thunderstorm hazard as storms move south of Interstate
85 is expected to be damaging winds gusts in the 40 t0 60 mph range.

Quiet Weather Returns Wednesday:

Isolated thunderstorms may longer in central Georgia Wednesday
morning. By the afternoon the cold front should push into south
Georgia resulting in a more stable atmosphere. This will lead to dry
weather and partly cloudy skies in the afternoon. A slight reduction
in temperatures is expected behind the front, but most areas will
still see temperatures in the 80s Wednesday afternoon.

Albright

&&

.LONG TERM...
(Thursday morning through next Monday)
Issued at 156 PM EDT Tue May 20 2025

At a glance:

 - Quiet start to the long term.

 - The chances for thunderstorms will return by the end of the
   weekend.

The long term picks up with a break from showers and thunderstorms
as high pressure establishes itself over the SE. Some upper level
ridging will keep the flow generally west/northwest which will bring
us a break from the humidity as well. Temps will be a few degrees
below normal and pleasantly in the upper 70s to mid 80s as you head
further south down the CWA. Dewpoints though will be limited to the
50s and even a few day in the 40s which I expect will feel lovely.

As the weekend approaches, the upper level flow shifts back to the
SW and we start to build in moisture as the next impulse pulses
through. As of now, both of the major models want to take that
system through TN limiting storm potential to northern GA, but it's
a week out and I suspect there will some variation in both location
and timing as the week unfolds. The primary concern with that system
is the potential for it to stall as a stationary front across the SE
which in turn would provide a lift source for however long it
decides to stick with us. This could present both a localized
flooding threat and the potential for severe weather along the
northern most extent of the warm sector. Lots of variables to
consider, so please continue to monitor the forecast if you have
plans early next week.

Vaughn

&&

.AVIATION...
(00Z TAFS)
Issued at 731 PM EDT Tue May 20 2025

A line of shra/tsra will be moving through the region between
roughly 03-09z. VRB/erratic winds, lower vsbys and cigs will be
possible as the line moves through. MVFR cigs will be possible
following the FROPA persisting until 13-15z before scattering out.
Still a question as to weather the line will be able to maintain
itself by the time it reaches MCN -- for now maintain a PROB30 for
tsra between 08-11z. Gusty WNW/NW winds following FROPA after 14z
through the afternoon -- gusts 22-26kts.

//ATL Confidence...00Z Update...

Medium confidence on all elements.

07

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          67  85  60  82 /  50   0   0   0
Atlanta         69  84  63  83 /  70   0   0   0
Blairsville     61  77  54  73 /  90  10   0  20
Cartersville    66  83  59  81 /  80   0   0  10
Columbus        70  89  62  88 /  60  20   0   0
Gainesville     67  82  60  79 /  70   0   0  10
Macon           70  90  62  88 /  30  20   0   0
Rome            66  82  58  80 /  80   0   0  10
Peachtree City  67  86  60  85 /  70   0   0   0
Vidalia         73  91  64  89 /  10  20   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Albright
LONG TERM....Vaughn
AVIATION...07
Hazardous weather outlook, May 20, 2:18 PM EDT, 7 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
218 PM EDT Tue May 20 2025

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-211830-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
218 PM EDT Tue May 20 2025

This Hazardous Weather Outlook is for north and central Georgia.

.DAY ONE...This Afternoon and Tonight...

A line of strong to severe thunderstorms will move into northwest
Georgia after 7 PM, then the storms will spread south and east
overnight. The highest potential for severe weather is expected
along and north of Interstate 85 prior to 2 AM. Damaging winds
gusts of 50 to 70 mph are the primary expected hazard. An isolated
tornado or large hail could also occur. A limited risk for
damaging wind gusts in the 40 to 60 mph range exists for central
Georgia between 2 AM and 9 AM Wednesday.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Isolated thunderstorms may return to north Georgia Saturday and
Sunday. Then on Memorial Day scattered thunderstorms are expected.
At this time the risk for severe weather over the holiday weekend
remains low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta. Please relay any information about observed
severe weather to the NWS while following all local, state, and
CDC guidelines.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 8:47 PM EDTSevere Thunderstorm WarningFFCCatoosa, Dade, Walker43 min
May 20, 9:13 PM EDTTornado WarningFFCDade, Walker36 min
May 20, 9:57 PM EDTTornado WarningFFCCatoosa, Murray, Walker, Whitfield48 min
May 20, 10:06 PM EDTTornado WarningFFCChattooga, Dade, Walker39 min
May 20, 10:31 PM EDTTornado WarningFFCGilmer, Murray, Whitfield20 min
May 20, 10:37 PM EDTTornado WarningFFCChattooga, Floyd, Gordon, Walker, Whitfield26 min
May 20, 10:37 PM EDTTornado WarningFFCChattooga, Floyd, Gordon, Walker, Whitfield42 min
May 20, 10:40 PM EDTTornado WarningFFCChattooga, Walker50 min
May 20, 10:50 PM EDTSevere Thunderstorm WarningFFCGilmer, Murray24 min
May 20, 10:57 PM EDTSpecial Weather StatementFFCFannin48 min
May 20, 11:04 PM EDTTornado WarningFFCChattooga, Floyd41 min
May 20, 11:13 PM EDTSevere Thunderstorm WarningFFCBartow, Chattooga, Floyd, Gordon, Murray47 min
May 20, 11:15 PM EDTTornado WarningFFCChattooga, Floyd, Gordon45 min
May 20, 11:39 PM EDTTornado WarningFFCGordon36 min
May 20, 11:49 PM EDTSevere Thunderstorm WarningFFCBartow, Cherokee, Cobb, Floyd, Gordon, Paulding and 2 more41 min
May 20, 11:54 PM EDTTornado WarningFFCBartow, Cherokee, Gordon, Pickens21 min
May 21, 12:12 AM EDTSpecial Weather StatementFFCTowns33 min
May 21, 12:19 AM EDTSevere Thunderstorm WarningFFCCherokee, Cobb, Dawson, DeKalb, Forsyth, Fulton and 4 more41 min
May 21, 12:25 AM EDTFlash Flood WarningFFCFloyd2 hr
May 21, 12:34 AM EDTSevere Thunderstorm WarningFFCHaralson41 min
May 21, 12:50 AM EDTSevere Thunderstorm WarningFFCBanks, Barrow, Cobb, DeKalb, Forsyth, Fulton and 3 more19 min
May 21, 1:00 AM EDTSevere Thunderstorm WarningFFCCarroll, Douglas, Haralson, Paulding26 min
May 21, 1:05 AM EDTSpecial Weather StatementFFCFulton25 min
May 21, 1:08 AM EDTSpecial Weather StatementFFCBarrow, DeKalb, Fulton, Gwinnett, Jackson37 min
May 21, 1:10 AM EDTSevere Thunderstorm WarningFFCCarroll, Haralson27 min
May 21, 1:19 AM EDTSpecial Weather StatementFFCBarrow, Clayton, DeKalb, Douglas, Gwinnett, Oconee and 2 more26 min
May 21, 1:26 AM EDTSpecial Weather StatementFFCDouglas, Fulton34 min
May 21, 1:36 AM EDTSevere Thunderstorm WarningFFCCarroll39 min
May 21, 1:48 AM EDTFlash Flood WarningFFCCobb, DeKalb, Douglas, Fulton, Gwinnett, Paulding4 hr
May 21, 2:07 AM EDTSpecial Weather StatementFFCCoweta23 min
May 21, 2:16 AM EDTSpecial Weather StatementFFCOconee, Oglethorpe29 min
May 21, 2:36 AM EDTSpecial Weather StatementFFCFayette24 min
May 21, 2:49 AM EDTSpecial Weather StatementFFCFayette26 min
May 21, 2:58 AM EDTSevere Thunderstorm WarningFFCClayton, Fayette, Fulton, Henry32 min
May 21, 3:15 AM EDTSpecial Weather StatementFFCFayette, Henry, Spalding30 min
May 21, 3:26 AM EDTSevere Thunderstorm WarningFFCButts, Clayton, Henry, Newton34 min
May 21, 3:36 AM EDTSpecial Weather StatementFFCButts, Spalding24 min
May 21, 3:42 AM EDTSevere Thunderstorm WarningFFCButts, Henry, Jasper, Jones, Monroe, Spalding33 min
May 21, 3:45 AM EDTTornado WarningFFCButts, Henry, Jasper, Monroe, Spalding30 min
May 21, 3:57 AM EDTTornado Warning Tornado observedFFCButts, Jasper18 min
May 21, 4:09 AM EDTTornado WarningFFCButts, Jasper15 min
May 21, 4:20 AM EDTSevere Thunderstorm WarningFFCGlascock, Hancock, Taliaferro, Warren40 min
May 21, 4:43 AM EDTSpecial Weather StatementFFCJefferson32 min
May 21, 7:09 AM EDTSpecial Weather StatementFFCSumter36 min
May 21, 7:38 AM EDTSpecial Weather StatementFFCWebster37 min
May 21, 7:52 AM EDTSpecial Weather StatementFFCBleckley, Houston23 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.